Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

May 5, 2021Republic County, Kansas

NWS Topeka, KS issued this special weather statement at May 5, 2021, 5:19 PM CDT for Republic County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2021, 5:19 PM CDT (22:19 UTC)
Expired
May 5, 2021, 5:45 PM CDT
In force
26 min
Issued by
NWS Topeka, KS

County Republic County, KS

The radar

The Grand Island radar (KUEX), 85 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2562 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

089 
WWUS83 KTOP 052219
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
519 PM CDT Wed May 5 2021
 
KSZ008-020-052245-
Republic-Cloud-
519 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC AND NORTH
CENTRAL CLOUD COUNTIES UNTIL 545 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Formoso, moving east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norway.

LAT...LON 3977 9793 3976 9768 3960 9770 3965 9793
TIME...MOT...LOC 2218Z 283DEG 29KT 3972 9794 

$$
BD/DR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at May 5, 3:57 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 5, 3:57 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
357 PM CDT Wed May 5 2021

.DISCUSSION...
Issued at 357 PM CDT Wed May 5 2021

As of 20Z this afternoon, the sfc ridge has pushed east into the MS
River Valley with a sfc low having developed in Nebraska in response
to the embedded shortwaves in the northwesterly upper flow. This
first wave along with weak isentropic lift has allowed for a few
sprinkles to pass through the area late this morning into the
afternoon. Most of that has struggled to reach the ground with
abundant dry air in the low levels, but a more "robust" shower was
able to produce some light rain around Salina early this afternoon,
perhaps due to enough precipitation loading for a few showers to
reach the surface. Even so, any other precip that falls in far
eastern KS this afternoon from this wave should be very light if it
does manage to reach the ground.

Looking to our northwest, elevated thunderstorms have developed
along the cold front associated with the sfc low, stretching from
central NE to the southwest into western KS. This also happens to be
right along the axis of MUCAPE of 1000 J/kg, per SPC mesoanalysis.
CAMs have been consistent in bringing this convection east across
the area this evening, with perhaps some weaker redevelopment
overnight. Forecast soundings still don't show a whole lot of
moisture in the column, though it does improve some tonight, and
they also show elevated instability up to about 800 J/kg. With this
in mind, will maintain chance PoPs through the evening for most of
the area, becoming more spotty overnight. Not anticipating severe
activity late this afternoon into the evening as storms are coming
into a less favorable overnight, but would not rule out an isolated
severe storm given recent reports from near the KS/NE border. Could
also see some gusty winds since soundings do show an inverted-V type
of structure.

The front makes its way through by early tomorrow morning, and while
some showers may still linger in east central KS in the morning, dry
conditions are generally expected the rest of the day with clearing
skies. Surface high pressure builds back in with northwest flow
remaining over the area as upper ridging builds over the Rockies and
the next upper trough comes onshore of the West Coast. While we
should see decent insolation from clearing skies, the cooler air
behind the front will keep up on the cooler side again with highs in
the mid to upper 60s.

Heading into Friday, the upper ridge breaks down with a few embedded
waves that could lead to small chances of precip in the morning, as
well as in the evening and overnight with a strengthening LLJ. The
WAA during the day leads to slightly warmer temperatures in the
upper 60s to low 70s, with mild overnight temps in the 50s.

Our eyes will continue to be on the system for Saturday as the upper
trough continues to advance east and the sfc low develops in the
eastern Rockies before moving into the Central/Southern Plains. The
GFS continues to track the low a bit further north than the EC,
while the NAM tracks it lowest, resulting in the warm front being
placed further south by Saturday evening. This may be due in part to
the NAM deepening the southern stream trough just a bit more than
the GFS/EC/CMC. As has been mentioned previously, the area of
greatest risk will likely move around between now and then, as it
will highly depend on the track of the low and how far north the
warm front sets up. But all hazards are possible with storms as of
now including hail, wind, tornadoes, and locally heavy rainfall.
It's also worth mentioning that there's a question of whether any
lingering clouds and convection in the morning would hinder the
potential for severe development in the afternoon and evening.

The cold front passes through Sunday, resulting in a return to the
cooler pattern for early next week with highs back to the 60s.
Additional disturbances bring more chances for rain, but confidence
in how this will play out becomes even lower following the weekend
system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed May 5 2021

VFR conditions continue this period. Brief showers or sprinkles
are possible this afternoon as a batch of broken clouds moves
across eastern KS. However, an abundance of low-level dry air has
resulted in very few reports of rain reaching the ground, so have
left mention out of TAFs as the chance of it impacting any one
location is low. Otherwise, winds remain light from the southwest
today before veering north overnight behind a frontal boundary.
Cigs could briefly lower to borderline MVFR levels in far eastern
KS tomorrow morning, but have also left out for now as they could
remain east of TOP/FOE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Picha
AVIATION...Picha
Hazardous weather outlook, May 5, 3:55 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
355 PM CDT Wed May 5 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-062100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
355 PM CDT Wed May 5 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Scattered thunderstorms are possible late this afternoon into the
early evening hours, particularly in north central KS. An isolated
severe storm is possible, with hail and gusty winds being the main
hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms will be possible Saturday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 5, 5:19 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
519 PM CDT Wed May 5 2021

KSZ008-020-052245-
Republic-Cloud-
519 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC AND NORTH
CENTRAL CLOUD COUNTIES UNTIL 545 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Formoso, moving east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norway.

LAT...LON 3977 9793 3976 9768 3960 9770 3965 9793
TIME...MOT...LOC 2218Z 283DEG 29KT 3972 9794

BD/DR

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:27 PM CDTSpecial Weather StatementTOPCloud18 min
May 5, 5:39 PM CDTSevere Thunderstorm WarningTOPCloud, Republic36 min
May 5, 6:12 PM CDTSpecial Weather StatementTOPCloud18 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.